Indiana, 2013Flash Flooding and Damaging Winds in Indiana, August 2 to 3, 2013
August 2 to 3, 2013 · NWS IWX · 5 events in 3 counties and zones
A cold front moved into northern Indiana during the afternoon and evening hours of August 2nd . A moist and somewhat unstable atmosphere was in place, allowing for the development of several thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into northern Indiana during the afternoon and evening hours of August 2nd . A moist and somewhat unstable atmosphere was in place, allowing for the development of several thunderstorms. A weak disturbance aided in further development of storms. Numerous storms occurred along and either side of US 30. A few of the storms produced isolated wind damage along with some flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 2, 2:57 PM EST, 36 minutes earlier.
Area forecast discussion, Aug 2, 2:57 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EDT FRI AUG 2 2013
.SYNOPSIS...
ISSUED AT 351 PM EDT FRI AUG 2 2013
A PAIR OF UPPER LEVEL DISTURBANCES WILL COMBINE WITH A COLD
FRONTAL BOUNDARY TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE REGION TONIGHT INTO EARLY SATURDAY. THE BELOW NORMAL
TEMPERATURES WILL CONTINUE SUNDAY AND MONDAY BEHIND THIS FRONT
WITH MAINLY DRY CONDITIONS. A WARM FRONT WILL APPROACH THE AREA
TUESDAY BRINGING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 351 PM EDT FRI AUG 2 2013
PRIMARY SHORT TERM FORECAST CONCERN WILL BE ON CONVECTIVE POTENTIAL
TONIGHT INTO EARLY SATURDAY.
SHOWERS AND EMBEDDED THUNDERSTORMS HAVE SHIFTED EAST OF THE FORECAST
AREA THIS AFTERNOON AS ISENTROPIC UPGLIDE HAS WEAKENED THROUGH THE
DAY AND SHIFTED NORTH AND EAST OF LOCAL AREA. WATER VAPOR IMAGERY AT
18Z INDICATING A COUPLE OF SHORT WAVES OF INTEREST FOR TONIGHT/EARLY
SATURDAY. THE FIRST OF THESE SHORT WAVES CONTINUES TO DIG ACROSS THE
ARROWHEAD OF MINNESOTA ACROSS NORTHERN WISCONSIN. ANOTHER SMALLER
SCALE WAVE APPEARS TO BE KICKING OUT OF EASTERN NEBRASKA...WITH SOME
PRONOUNCED VEERING MID/UPPER LEVEL FLOW PER MERRIMAN PROFILER DATA
PAST HOUR BEHIND THIS SHORT WAVE. A 120 KNOT UPPER JET STREAK
DIGGING THROUGH BASE OF NORTHERN GREAT LAKES UPPER TROUGH WILL PLACE
LOCAL AREA INCREASINGLY IN MORE FAVORED RIGHT ENTRANCE REGION BY
LATE EVENING. VISIBLE SATELLITE IMAGERY TRENDS OVER PAST SEVERAL
HOURS HAVE BEEN TOWARD BUILDING CU ALONG PREFRONTAL TROUGH TYPE
FEATURE FROM THE QUAD CITIES INTO NORTHEAST ILLINOIS WHERE SFC DEW
POINTS HAVE POOLED INTO THE UPPER 60S TO AROUND 70. ABOVE MID/UPPER
LEVEL FORCING MECHANISMS SHOULD INTERACT WITH NARROW PREFRONTAL
TROUGH TYPE FEATURE TO INCREASE COVERAGE OF SCATTERED SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON ACROSS NORTHEAST ILLINOIS...AND
EVENTUALLY INTO NORTHERN INDIANA/SOUTHERN LOWER MICHIGAN AS LARGER
SCALE FRONTAL RESPONSE SHIFTS INTO THE AREA. RAP INITIALIZATION DATA
DOES INDICATE THE RELATIVE STABLE BUBBLE ACROSS NORTHERN INDIANA
GIVING WAY TO AXIS OF 100 HPA MLCAPES ON THE ORDER OF 1000 J/KG LATE
THIS AFTERNOON.
BASED ON HOW CURRENT SCENARIO SEEMS TO BE UNFOLDING...HAVE NOT MADE
MANY CHANGES TO SCT POPS TRANSITIONING TO LIKELY POPS EARLY THIS
EVENING ESPECIALLY SOUTHERN HALF AS FRONTAL CIRCULATION BEGINS TO
MATURE. EXPECTING SCATTERED CONVECTION TO GENERALLY MERGE INTO
LARGER AREA OF RAIN AND EMBEDDED THUNDERSTORMS AS THIS OCCURS. SOME
DECENT RAINFALL AMOUNTS POSSIBLE ESPECIALLY SOUTHERN HALF GIVEN
MOISTURE POOLING ALONG THE FRONT AND INCREASING FRONTOGENETIC
RESPONSE LATER THIS EVENING. A FEW STRONGER CELLS ARE POSSIBLE LATE
AFTERNOON/EARLY EVENING THROUGH ABOUT 00Z ACROSS ESPECIALLY WESTERN
HALF GIVEN FAIRLY ROBUST DEEP LAYER SHEAR...BUT OVERALL SEVERE
THREAT SHOULD REMAIN ISOLATED DUE TO MARGINAL INSTABILITY PROFILES.
GENERALLY UTILIZED SREF IDEA FOR TIMING FRONTAL PROGRESSION INTO
SATURDAY MORNING WHICH LARGELY SUPPORTS GOING FORECAST SO NO
SIGNIFICANT CHANGES MADE TO SATURDAY POPS WITH BULK OF PRECIP
SHIFTING SOUTH OF THE AREA LATE MORNING.
&&
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 351 PM EDT FRI AUG 2 2013
BRIEF RETURN TO TRANQUIL WEATHER EXPECTED FOR EARLY NEXT WEEK.
SHORTWAVE RIDGING/SUBTLE MIDLEVEL HEIGHT RISES AND ANTICYCLONIC LOW
LEVEL FLOW WILL BRING DRY CONDITIONS BEGINNING SATURDAY NIGHT AS THE
COLD FRONT EXITS OUR AREA. LIGHT NORTHERLY WINDS/CAA AND DECREASING
CLOUDS SHOULD ALLOW FOR A COOL NIGHT WITH LOWS DROPPING INTO THE LOW
TO MID 50S PER CONSENSUS OF LATEST RAW AND STATISTICAL GUIDANCE.
STRONG NEGATIVE THETA-E ADVECTION WILL LEAD TO MOSTLY SUNNY SKIES ON
SUNDAY WITH JUST ENOUGH BOUNDARY LAYER MOISTURE SEEN IN FORECAST
SOUNDINGS TO SUPPORT A FEW DIURNAL CU. 850MB TEMPS ALSO DROP INTO
THE SINGLE DIGITS BUT AMPLE SUN SHOULD PUSH AFTERNOON TEMPS INTO THE
MID 70S FOR MOST LOCATIONS. SURFACE HIGH WILL DRIFT OVERHEAD BY
SUNDAY NIGHT WITH ANOTHER COOL NIGHT IN THE LOW 50S EXPECTED. A FEW
AREAS IN OUR NORTHEAST MAY EVEN TOUCH UPPER 40S IF MIDLEVEL CLOUDS
HOLD OFF LONG ENOUGH. SLIGHT MODERATION OF CANADIAN AIRMASS WILL
ALLOW TEMPS ON MONDAY TO CLIMB A DEGREE OR TWO HIGHER BUT STILL ONLY
MID TO UPPER 70S AT BEST.
BY THE MIDDLE OF NEXT WEEK A PIECE OF ENERGY IS EXPECTED TO BREAK
OFF THE POLAR VORTEX AND PHASE WITH THE PERSISTENT HUDSON BAY CLOSED
LOW...ESTABLISHING A DEEP PV ANOMALY THAT IS EXPECTED TO MEANDER
ACROSS SOUTHERN CANADA FOR MUCH OF NEXT WEEK. MEANWHILE...SEVERAL
WEAK SHORTWAVES EMANATING FROM THE NORTHWEST CONUS TROUGH WILL BE
SHEARED ACROSS THE GREAT LAKES IN FAST WNW FLOW ALOFT ON THE SOUTH
SIDE OF AFOREMENTIONED ANOMALY. RETURN FLOW ON THE BACKSIDE OF
DEPARTING SURFACE HIGH WILL ALSO BEGIN TO ADVECT A SLIGHTLY WARMER
AND MORE MOIST/UNSTABLE AIRMASS BACK INTO THE REGION DURING THIS
TIME. NEEDLESS TO SAY NUMERICAL GUIDANCE IS STRUGGLING WITH THE
EVOLUTION OF THIS PATTERN. LATEST 12Z GFS IS CONTINUING TO TREND
TOWARD THE MORE CONSISTENT ECMWF IN SHOWING THE BEST PRECIP
POTENTIAL HOLDING OFF UNTIL LATE TUESDAY AND INTO WEDNESDAY BUT
CONTINUES TO SHOW SIGNIFICANT DIFFERENCES BY LATE IN THE WEEK.
CERTAINLY COULD BE A FEW SCATTERED SHOWERS FROM WAA/ISENTROPIC
ASCENT ON TUESDAY BUT WILL HIGHLIGHT WEDNESDAY WITH THE HIGHEST POPS
AS THE MAIN SHORTWAVE/COLD FRONT PUSH THROUGH THE REGION. WILL LEAVE
THE END OF THE WEEK DRY FOR NOW UNTIL THE MODELS GET A BETTER HANDLE
ON EVOLUTION OF DEEP CANADIAN VORTEX. SLIGHTLY WARMER TEMPS EXPECTED
NEXT WEEK IN SOUTHWEST FLOW AHEAD OF FRONT BUT STILL HOVERING NEAR
TO EVEN SLIGHTLY BELOW NORMAL FOR EARLY AUGUST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 153 PM EDT FRI AUG 2 2013
ISENTROPIC FORCING WILL CONTINUE TO SHIFT EAST OF THE AREA AND
WEAKEN OVER THE NEXT FEW HOURS. THIS WILL RESULT IN LINGERING
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS FAR NORTHEAST INDIANA TO
SHIFT EAST OF KFWA BY 19Z. VISIBLE SATELLITE IMAGERY DEPICTS SOME
ENHANCEMENT TO CU BACK ACROSS NORTHERN ILLINOIS ALONG WEAK
PREFRONTAL CONVERGENCE ZONE. LARGE SCALE FORCING WILL CONTINUE TO
INCREASE OVER THE NEXT SEVERAL HOURS AS UPPER LEVEL SHORT WAVE
ACROSS THE UPPER MIDWEST DROPS INTO THE GREAT LAKES REGION. WARM
SECTOR SHOULD BECOME INCREASINGLY MORE ACTIVE WITH SHOWERS AND
EMBEDDED THUNDERSTORMS BY THE 21Z-00Z TIMEFRAME. BASED ON
ORIENTATION OF PREFRONTAL CONVERGENCE ZONE...WOULD SUSPECT BEST
CHANCE OF SHRA/TSRA AT KFWA IN THE 00Z-05Z TIMEFRAME. CONFIDENCE IN
COVERAGE/DURATION OF ADDITIONAL SHOWERS AT KSBN SOMEWHAT LOW AND
HAVE CONFINED PRECIP MENTION TO TEMPO -SHRA IN THE 21Z TO 01Z
TIMEFRAME. WINDS TO BECOME LIGHT WEST/NORTHWEST BEHIND THE FRONT
TONIGHT WITH FOCUS FOR ADDITIONAL PRECIP LIKELY REMAINING SOUTH OF
KFWA ON SATURDAY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...MARSILI
SHORT TERM...MARSILI
LONG TERM...AGD
AVIATION...MARSILI
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Aug 2, 4:05 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EDT FRI AUG 2 2013
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
505 AM EDT FRI AUG 2 2013 /405 AM CDT FRI AUG 2 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE AREA. THE STORMS ARE
NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY... AND A CHANCE
OF THUNDERSTORMS TUESDAY AND WEDNESDAY. THERE IS A SMALL POTENTIAL
FOR SEVERE STORMS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-030915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
505 AM EDT FRI AUG 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED. THE STORMS ARE NOT EXPECTED
TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. THERE
IS A SMALL POTENTIAL FOR SEVERE STORMS ON WEDNESDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 2, 3:17 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
417 PM EDT FRI AUG 2 2013
INZ014>016-024-022100-
FULTON IN-KOSCIUSKO IN-MARSHALL IN-WABASH IN-
417 PM EDT FRI AUG 2 2013
...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHEASTERN MIAMI...
NORTHERN WABASH...EXTREME SOUTHWESTERN WHITLEY...SOUTHERN
KOSCIUSKO...SOUTHEASTERN MARSHALL AND NORTHEASTERN FULTON COUNTIES...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCHESTER...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
NORTH MANCHESTER...
AKRON...SEVASTOPOL AND BEAVER DAM...
BEAVER DAM LAKE AND BURKET...
DISKO...
CLAYPOOL AND SILVER LAKE...
PACKERTON...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4120 8623 4113 8569 4096 8568 4104 8625
TIME...MOT...LOC 2017Z 276DEG 24KT 4112 8609
LEWIS
Thunderstorm Wind, Kosciusko
- When
- August 2, 3:33 PM EST to 3:34 PM EST
- Where
- Kosciusko County, 0.52 mi W of Silver Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.070, -85.890
Local law enforcement officials reported numerous trees and tree limbs down.
Thunderstorm Wind, Wabash
- When
- August 2, 3:45 PM EST to 3:46 PM EST
- Where
- Wabash County, 0.52 mi W of Liberty Mills
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.030, -85.740
The public reported two large trees were blown down.
Thunderstorm Wind, Allen
- When
- August 2, 6:20 PM EST to 6:21 PM EST
- Where
- Allen County, Aboite
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -85.320
A trained spotter reported a tree was blown down onto power lines.
Flash Flood, Allen
- When
- August 2, 8:50 PM EST to August 3, 2:30 AM EST
- Where
- Allen County, 0.73 mi NNW of Dunfee to 2.87 mi NE of Zulu
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.090, -85.336
Local media reported flash flooding in portions of Fort Wayne. Several roadways had flowing water over them, with water past the bottom of car doors.
Flash Flood, Kosciusko
- When
- August 2, 8:52 PM EST to August 3, 2:30 AM EST
- Where
- Kosciusko County, 2.95 mi ESE of North Webster to 1.4 mi ESE of Pierceton
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 41.299, -85.651
Numerous roads across the southern half of the county had flowing water. The greatest concentration was from North Webster south to Silver Lake, along and either side of State Route 15. County Road 450 North, one-quarter mile west of County Road 375 E was closed due to two feet of flowing water over the road. Three to five inches of rain fell in these areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Wyoming, August 2, 20131 death · $50,000 · 1.5 in hail · 3 events
- Flash Flooding and Flooding in Missouri, August 2 to 5, 2013$20,000 · 55 kt wind · 43 events
- Hail and Damaging Winds in Kansas, August 2, 2013$33,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 2, 20131.75 in hail · 16 events
- Flash Flooding and Hail in Kansas, August 2 to 3, 20131 in hail · 13 events
- Lightning Strike in Alabama, August 2, 2013$15,000 · 1 event
- Damaging Winds in Maine, August 2, 201350 kt wind · 4 events
- Hail in New York, August 2, 20131 in hail · 3 events
- Hail and Damaging Winds in Arizona, August 2, 2013$500 · 52 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 2, 20132 events
- Hail in Wyoming, August 2, 20131 in hail · 2 events
- Damaging Wind in Florida, August 2, 201350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466420, 466421, 466424, 466448, 466454.